Alert archive / Minnesota / Special Weather Statements in 2014
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 17, 2014, 5:01 PM CDT for Hennepin County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2014, 5:01 PM CDT (22:01 UTC)
- Expired
- Aug 17, 2014, 6:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Twin Cities, MN
County Hennepin County, MN
The radar
The Minneapolis radar (KMPX), 17 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
881
WWUS83 KMPX 172201
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT SUN AUG 17 2014
MNZ060-068>070-172300-
CARVER-DAKOTA-HENNEPIN-SCOTT-
501 PM CDT SUN AUG 17 2014
...HEAVY RAIN DEVELOPING OVER CARVER...DAKOTA...HENNEPIN AND SCOTT
COUNTIES THROUGH 600 PM CDT...
AT 456 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF EXCELSIOR. THIS STORM WAS MOVING
NORTHEAST AT 20 MPH.
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MINNEAPOLIS.
BLOOMINGTON.
VICTORIA.
EXCELSIOR.
SHOREWOOD.
MINNETONKA.
WAYZATA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS OF UP TO 1.5 INCHES ARE POSSIBLE FROM THE
THUNDERSTORMS IN A SHORT PERIOD OF TIME. THIS MAY RESULT IN
BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.
DRIVERS ARE URGED TO USE CAUTION.
&&
LAT...LON 4493 9383 4511 9328 4504 9328 4503 9322
4495 9320 4491 9320 4489 9317 4472 9306
4466 9367
TIME...MOT...LOC 2159Z 244DEG 16KT 4488 9359
$$
SPDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 17, 4:07 PM CDT, 54 minutes earlier.
Area forecast discussion, Aug 17, 4:07 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 407 PM CDT SUN AUG 17 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 142 PM CDT SUN AUG 17 2014 TWO ROUNDS OF THUNDERSTORMS EXPECTED OVER THE NEXT 24 HOURS. THE FIRST IS THIS AFTERNOON AND THE SECOND IS EXPECTED TOMORROW MORNING IN MN AND AFTERNOON IN WI. A NEARLY STATIONARY BOUNDARY IS ROUGHLY BISECTING THE FORECAST AREA THIS AFTERNOON WITH DEWPOINTS IN THE MID TO UPPER 50S IN THE FAR NORTHERN FORECAST AREA /CENTRAL MN AND NORTHWEST WI/ AND LOWER 70 DEWPOINTS ACROSS SOUTH. ALONG AND SOUTH OF THE FRONT THERE IS A PRONOUNCED INSTABILITY GRADIENT WITH SBCAPE VALUES RANGING FROM 0-3000J/KG OVER THE SPAN OF 40-60 MILES. THE SIGNIFICANT INCREASE IN SBCAPE WAS AIDED BY A COUPLE HOURS OF SUNSHINE THIS AFTERNOON AND MOISTURE POOLING NEAR THE FRONT. THE SHOWERS THIS AFTERNOON ARE STARTING TO UTILIZE THE LARGE CAPE VALUES AND ARE NOW PRODUCING A FEW LIGHTNING STRIKES. THE 1830Z LAPS SOUNDING NOW HAS A FREEZING LEVEL OF 15KFT AND PWAT VALUES OF 1.75"...PROVIDING A GREAT ATMOSPHERE FOR WARM RAIN PROCESSES AND HIGH RAIN RATES FOR RELATIVELY SMALL SHOWERS. WE EXPECT THESE INTENSE-SMALL SHOWERS TO CONTINUE MOVING EAST ACROSS EASTERN MN...WITH A SLOW DIMINISHING TREND NEAR SUNSET. WE INCREASED POPS AND KEPT THE MENTION OF HEAVY RAIN IN THE FORECAST TOMORROW FROM 09-21Z...WITH THE EXPECTATION OF ANOTHER COMPLEX OF THUNDERSTORMS EXPECTED TO MOVE OUT OF SOUTH DAKOTA AND INTO WESTERN MN BEFORE SUNRISE. WE USED A BLEND OF THE 17.12Z GEM- REG AND NEW AND IMPROVED 17.12Z NAM...WHICH ARE IN VERY GOOD AGREEMENT WITH ONE ANOTHER. EARLY LOOK AT SOME THE CAM GUIDANCE FOR TOMORROW IS ALSO TRENDING THIS WAY. THE UPPER LOW WEST OF LAKE WINNIPEG AND TRAILING TROUGH AND STRONG PV ADVECTION SHOULD BE THE FOCUS FOR THIS COMPLEX LATE TONIGHT AND TOMORROW. HARD TO IMAGINE THIS SECOND COMPLEX MISSING THE FORECAST TOMORROW GIVEN HOW CLOSE WE ARE NOW. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 407 PM CDT SUN AUG 17 2014 THE BACK EDGE OF THE AFOREMENTIONED COMPLEX WILL BE HEADED EAST ACROSS ERN MN AND WRN WI AT THE BEGINNING OF THE PERIOD...WITH THE POSSIBILITY OF RESIDUAL SHOWERS CONTINUING THROUGH MUCH OF THE NIGHT...ESPECIALLY OVER WI. KEPT POPS IN THE CATEGORICAL RANGE DURING THE EVENING WITH A GRADUAL TAPERING OVERNIGHT AS THE BEST CHANCES SHIFT EAST. THE TROUGH WILL BECOME MORE NEGATIVELY TILTED TUESDAY OVER THE WESTERN GREAT LAKES. DIURNAL SHOWER DEVELOPMENT APPEARS LIKELY WITHIN A SOMEWHAT MOIST CYCLONIC FLOW EXTENDING WEST INTO MN AND NORTHEASTERN IA. SKIES WILL CLEAR TUESDAY NIGHT WITH THE SURFACE RIDGE AXIS ALIGNED OVER THE EASTERN CWA. EXPECTING AREAS OR WIDESPREAD FOG TO DEVELOP FROM CENTRAL TO SERN MN EASTWARD INTO WI. THERE MAY BE ENOUGH RETURN FLOW DEVELOPING LATE TO PRECLUDE FOG FROM BECOMING AS WIDESPREAD ACROSS SRN AND WRN MN. MID LEVEL RIDGING WILL BUILD NORTHEASTWARD INTO THE MID MISSOURI VALLEY DURING THE MIDDLE OF THE WEEK. IT WON/T QUITE REACH THE CWA...SO THIS REGION OF THE COUNTRY IS LIKELY TO REMAIN UNSETTLED THROUGHOUT MUCH OF THIS WEEK. THE FIRST WAVE TO RIDE NORTH OF THE RIDGE WILL ARRIVE LATE WEDNESDAY THRU THURSDAY MORNING. INTRODUCED LIKELY POPS ACROSS SRN MN WEDNESDAY NIGHT WHERE THE BEST JUXTAPOSITION OF FORCING AND INSTABILITY WILL RESIDE. THE RESULTANT MCS WILL DEVELOP OVER SODAK WEDNESDAY AFTERNOON AND TRACK EASTWARD INTO WI BY MIDDAY THURSDAY. THE RIDGE WILL RETREAT SOME FRIDAY AS A TROUGH BEGIN TO EJECT EASTWARD FROM THE PACIFIC NORTHWEST. THE SOUTHWEST FLOW WILL SEND ANOTHER WAVE INTO THE REGION FRIDAY AND SATURDAY WHEN POPS RETURN INTO THE HIGH CHC RANGE. BEYOND SATURDAY...MODELS DIVERGE SIGNIFICANTLY FROM EACH OTHER AND FROM RUN TO RUN. YESTERDAY THEY SHOWED A STOUT HEAT WAVE OVER THE MID/UPPER MISSISSIPPI VALLEY AND TODAY THEY SHOW A TROUGH WITH SUB 560DM HEIGHTS. IF THE REST OF THE SUMMER IS ANY GUIDE...I WOULD FAVOR THE LATTER SOLUTION FOR NOW. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 142 PM CDT SUN AUG 17 2014 A LOT GOING ON OVER THE NEXT 24 HOURS. IN THE NEXT 6 HOURS...IFR/MVFR CEILINGS WILL CONTINUE TO SLOWLY LIFT...BUT SHOULD NOT CLEAR ALL OF MN/WI BEFORE SUNSET. SO...WE LIKELY SEE STRATUS AND LIGHT FOG SPREAD BACK OUT ACROSS THE AREA TONIGHT. THIS MEANS IFR/MVFR SHOULD ONCE AGAIN BE EXPECTED AT THE TAF SITES BY MONDAY MORNING /ESPECIALLY ACROSS EAST CENTRAL MN AND NORTHWEST WI/. THERE HAS BEEN IMPROVEMENT IN SOUTHERN MN. THE OTHER CHALLENGE IS TIMING THE COUPLE ROUNDS OF THUNDERSTORMS TODAY AND TOMORROW. THE FIRST ROUND CURRENTLY ON RADAR IN THE FORM OF A SW- NE ORIENTATED BROKEN BAND WILL CONTINUE IT'S SLOW CRAWL TO THE EAST. THE SHOWERS ARE LARGELY PAST KAXN/KSTC/KRWF...BUT KMSP AND KRNH ARE THE NEXT UP TO SEE SHOWERS AND/OR THUNDER. THE SECOND ROUND ARRIVES EARLY TOMORROW MORNING IN WESTERN MN AND SHOULD MARCH ACROSS THE AREA DURING THE MORNING AND INTO THE EARLY AFTERNOON. KMSP... SHOWERS ARE NOW WITHIN THE 5-MILE RADIUS OF THE AIRPORT. AT THIS TIME...THERE IS NOTHING STRONG OR SEVERE...BUT WE COULD STILL SEE INTENSIFICATION OVER THE NEXT COUPLE HOURS. EXPECT SOME UPDATES AS WE CONTINUE TO MONITOR THE SHOWER TRENDS. WE THINK THE AIRPORT COULD SEE A COUPLE GOOD DOWNPOURS BETWEEN NOW AND SUNSET. /OUTLOOK FOR KMSP/ MON...VFR/MVFR WITH TSRA LIKELY. WINDS S 5-10 KTS. TUE...VFR/MVFR WITH TSRA POSSIBLE. WINDS NW 5-10 KTS. WED...VFR. WIND VRB AT 5KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...CLF LONG TERM...BORGHOFF AVIATION...CLF
Hazardous weather outlook, Aug 17, 11:25 AM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1125 AM CDT SUN AUG 17 2014 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 181630- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1125 AM CDT SUN AUG 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. A FEW STORMS WILL PRODUCE VERY HEAVY DOWNPOURS. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY INTO TUESDAY MORNING ACROSS MINNESOTA AND WISCONSIN. THERE IS ALSO A THREAT FOR STORMS LATE IN THE WEEK ACROSS THE OUTLOOK AREA. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 17, 11:04 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1104 AM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 AM HEAVY RAIN STARBUCK 45.61N 95.53W
08/17/2014 M4.30 INCH POPE MN TRAINED SPOTTER
&&
CARLYONSpecial weather statement, Aug 17, 5:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT SUN AUG 17 2014
MNZ060-068>070-172300-
CARVER-DAKOTA-HENNEPIN-SCOTT-
501 PM CDT SUN AUG 17 2014
...HEAVY RAIN DEVELOPING OVER CARVER...DAKOTA...HENNEPIN AND SCOTT
COUNTIES THROUGH 600 PM CDT...
AT 456 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF EXCELSIOR. THIS STORM WAS MOVING
NORTHEAST AT 20 MPH.
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MINNEAPOLIS.
BLOOMINGTON.
VICTORIA.
EXCELSIOR.
SHOREWOOD.
MINNETONKA.
WAYZATA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS OF UP TO 1.5 INCHES ARE POSSIBLE FROM THE
THUNDERSTORMS IN A SHORT PERIOD OF TIME. THIS MAY RESULT IN
BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.
DRIVERS ARE URGED TO USE CAUTION.
&&
LAT...LON 4493 9383 4511 9328 4504 9328 4503 9322
4495 9320 4491 9320 4489 9317 4472 9306
4466 9367
TIME...MOT...LOC 2159Z 244DEG 16KT 4488 9359
SPDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:26 AM CDT | Special Weather Statement | MPX | Pope | 64 min |
| Aug 17, 9:27 AM CDT | Special Weather Statement | MPX | Chippewa | 3 hr |
| Aug 17, 6:23 PM CDT | Special Weather Statement | MPX | Dakota | 112 min |
| Aug 17, 6:53 PM CDT | Flash Flood Warning | MPX | Dakota, Goodhue | 4 hr |
Nearby
Special Weather Statements in Minnesota, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.